Florida, 2007

Hail in Florida, August 12, 2007

August 12, 2007 · NWS MLB · 1 event in 1 county or zone

The east coast sea breeze reached the Orlando area producing pulse thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

The east coast sea breeze reached the Orlando area producing pulse thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 12, 12:49 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 12, 12:49 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
149 PM EDT SUN AUG 12 2007

.DISCUSSION...
CURRENTLY-TONIGHT...SEA BREEZE FORMED EARLIER THAN YESTERDAY BUT
THERE IS A LITTLE LESS CONVECTION THAN 24 HOURS AGO. THIS IS
LIKELY DUE TO THE DRY LAYER JUST OFF THE SURFACE THAT WAS NOTED ON
THE 10Z CAPE SOUNDING. SATELLITE IS SHOWING VERTICAL CLOUD GROWTH
OVER THE SOUTH HALF SO EXPECT ISOLATED SHOWERS AND STORMS TO FORM
AS INSOLATION INCREASES. THE FEW SHOWERS THAT HAVE FORMED AND
DISSIPATED KICKED OUT A DECENT OUTFLOW BOUNDARY. ADDITIONALLY
SLIGHTLY COOLER SURF TEMPERATURES WERE NOTED THIS MORNING. SO
EXPECT THESE TWO FACTORS WILL HELP TO ACCELERATE THE SEA BREEZE
INLAND. COVERAGE OVER THE INTERIOR MIGHT GET TO SCATTERED BY LATE
THIS AFTERNOON...BUT IT HAS A WAYS TO GO. PLAN TO JUST CARRY
SLIGHT CHANCE POPS PAST 00Z FOR THE INTERIOR EXCEPT FOR LAKE
COUNTY WHICH I WILL KEEP AT 30 PERCENT.

.MON-TUE...SMART MONEY IS NOW BEING PLACED UPON THE BULLISH UPPER
ANTICYCLONE OVER THE CONTINENTAL INTERIOR AND ITS FRONT SIDE EFFECTS
TO SUPPORT TRAJECTORIES THAT TRANSPORT LESS MOIST AIR DOWN THE
PENINSULA. THIS IS ALSO RE-INFORCED BY THE BACK SIDE OF
AMPLIFYING UPPER TROUGH PLUNGING DOWN THE EASTERN SEABOARD. RESULT
WILL BE A BACKING-OFF OF POPS FROM THE NORTH TO SOUTH ACROSS THE
FORECAST AREA MON AS 1.5+ INCH PWATS FALL BELOW THIS MARK FOR TUE.
ISOLATED TO SCATTERED CONVECTION MON WITH BEST CHANCES SOUTH AREA.
DONT EXPECT SIGNIFICANT CONTRIBUTION FROM WESTWARD MOVING
TROPICAL WAVE INTERACTING WITH THE UPPER LOW PASSING THRU THE WEST
CARIBBEAN...BUT CERTAINLY LENDS FURTHER JUSTIFICATION FOR STATED
POP DISTRIBUTION. POPS THEN BECOMING ISOLATED ON TUE WITH UPPER
FLOW PATTERN SHIFTING MORE OUT OF THE NORTH. LOW LEVEL FLOW
REMAINS RELATIVELY WEAK ALLOWING LOCAL CIRCULATIONS TO FIGHT FOR
SCRAPS OF MOISTURE AND SHALLOW RESIDUAL POOLS FROM PREVIOUS DAYS
CONVECTION. SURFACE DEW POINTS SHOULD STAY AT LEAST 72 DEG...SO
FIRE WEATHER (LOW AFTERNOON RHS) CONCERNS SHOULD REMAIN LIMITED
FOR NOW.

.WED-SAT...POPS WELL BELOW NORMAL FOR MOST OF THE PERIOD. SURFACE
RIDGE AXIS POKES WEST ACROSS SOUTH AND CENTRAL SECTIONS OF THE
PENINSULA. BOUNDARY LAYER FLOW STAYS LIGHT BUT A HOPE OF INTRODUCING
AT LEAST SOME TROPICAL MOISTURE INTO THE PICTURE IN AREAS OF ONSHORE
FLOW FRI INTO SAT...INCREASING FROM THE COAST AND SOUTH.
FINALLY...MODEL-WISE WILL SOON NEED TO DEAL WITH GFS-TROPICAL
CYCLONE SURPASSING 72W BY 00Z SUN...LATE IN THE EXTENDED
FORECAST.

&&

.AVIATION...15Z CAPE SOUNDING SHOWED MINUS 6.7 DEGREES AT 500MB SO
SOME OF THE STORMS THAT FORM COULD BECOME STRONG. IT LOOKS LIKE
COASTAL SITES WILL MAINLY HAVE VCTS AS ISOLATED CELLS ARE ALREADY
NEAR I-95. ACTIVITY ALONG THE WEST COAST SEA BREEZE LOOKS MORE
SPARSE THAN YESTERDAY...SO THE EAST/WEST COAST BOUNDARY COLLISION
WILL PROBABLY BE WEST OF THE I-4 CORRIDOR AGAIN. HOWEVER THIS IS
HIGHLY DEPENDENT ON THE AMOUNT OF CONVECTION THAT DEVELOPS ON THE
RESPECTIVE COASTS.

&&

.MARINE...AS NOTED IN EARLIER DISCUSSION...WE ARE LOOKING MORE
LIKE THE AUGUST DOLDRUMS AND THE WINDS TONIGHT SHOULD BE LESS THAN
10 KNOTS...MAYBE ONLY 5 KNOTS...AND SEAS LESS THAN 2 FEET NEAR
SHORE. WE WILL BE ON THE MORE MOIST/UNSTABLE SIDE OF THE UPPER
LOW TO OUR SOUTHWEST...SO EXPECT THAT THERE WILL BE AT LEAST
ISOLATED SHOWERS AND STORMS OVER THE WATERS...ESPECIALLY IN THE
SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  93  75  93 /  10  30  10  20
MCO  77  94  75  95 /  20  30  20  20
MLB  75  91  74  92 /  10  30  20  20
VRB  75  91  75  91 /  10  30  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...RL
LONG TERM....DS
AVIATION...99
Hazardous weather outlook, Aug 12, 5:09 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
609 AM EDT SUN AUG 12 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
122215-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
609 AM EDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SUFFICIENT MOISTURE AND INSTABILITY TODAY WILL RESULT IN THE
DEVELOPMENT OF SCATTERED AFTERNOON STORMS...MAINLY ACROSS THE EAST
CENTRAL FLORIDA INTERIOR. INITIAL DEVELOPMENT IS EXPECTED DURING
THE EARLY AFTERNOON AS THE EAST COAST SEA BREEZE TAKES
SHAPE...WITH ISOLATED STORMS NEAR OR WEST OF INTERSTATE 95. THESE
STORMS WILL MIGRATE SLOWLY INLAND WITH THE PROGRESSION OF THE SEA
BREEZE BOUNDARY. STORM COVERAGE WILL INCREASE AND BECOME SCATTERED
OVER THE INTERIOR COUNTIES BY MID AFTERNOON. THE PEAK COVERAGE AND
AND MOST INTENSE STORMS ARE FORECAST FOR THE LATE AFTERNOON AND
EARLY EVENING AS THE EAST COAST AND WEST COAST SEA BREEZE
BOUNDARIES MERGE. THIS MERGER IS EXPECTED TO OCCUR FROM NEAR LAKE
GEORGE TO ORLANDO TO KISSIMMEE...WITH STORMS MOVING SLOWLY WEST
INTO LAKE COUNTY BY EARLY EVENING.

A FEW OF THE STORMS MAY BECOME STRONG AND PRODUCE FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING AND LOCALLY STRONG WIND GUSTS
OF 45 TO 55 MPH.

...FLOOD IMPACT...
A SLOW STORM MOVEMENT OF ONLY 5 MPH TODAY AND THE EXPECTED
INTERACTION OF SEA BREEZE BOUNDARIES ACROSS THE FAR INTERIOR
COUNTIES MEANS THAT LOCATIONS FROM LAKE GEORGE TO ORLANDO TO
KISSIMMEE AND WEST INTO LAKE COUNTY EXPERIENCE HEAVY RAINFALL.
STORM TOTAL RAIN OF 2 TO 3 INCHES WILL LIKELY OCCUR IN A FEW
SPOTS...ESPECIALLY ACROSS LAKE COUNTY LATE TODAY.

...EXCESSIVE HEAT IMPACT...
THE COMBINATION OF TEMPERATURES REACHING THE MID 90S AND A HUMID
AIR MASS WILL PRODUCE AFTERNOON HEAT INDEX VALUES REACHING 103 TO
105 DEGREES ACROSS INTERIOR LOCATIONS AND ALONG MUCH OF THE COAST
FROM ABOUT CAPE CANAVERAL NORTHWARD. THE EXCESSIVE HEAT ALONG THE
COAST WILL BE MODIFIED BY A DEVELOPING SEA BREEZE BY MID
AFTERNOON AND BY SCATTERED MID TO LATE AFTERNOON STORMS OVER
PORTIONS OF THE INTERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED TO SCATTERED STORMS ARE FORECAST THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON. A LOWER THAN NORMAL AMOUNT
OF STORMS ARE EXPECTED MID WEEK...WITH HIGHER RAIN CHANCES
RETURNING LATE IN THE WEEK AND INTO THE WEEKEND. THE MAIN THREAT
FROM THE STORMS WILL BE POTENTIALLY DEADLY LIGHTNING AND LOCALLY
HIGH WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE CENTRAL FLORIDA INTERIOR ARE REQUESTED TO
MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED TODAY.

SPRATT

In the hours before

Special weather statement, Aug 12, 2:28 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
328 PM EDT SUN AUG 12 2007

FLZ053-058-122015-
OKEECHOBEE-OSCEOLA-
328 PM EDT SUN AUG 12 2007

...STRONG THUNDERSTORMS AFFECTING NORTHERN OKEECHOBEE COUNTY AND
SOUTHEERN OSCEOLA COUNTY...

AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER YEEHAW JUNCTION...MOVING NORTHWEST AT 5 MPH.
ADDITIONAL STORMS ARE DEVELOPING IN NORTHERN OKEECHOBEE COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY
Special weather statement, Aug 12, 2:58 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
358 PM EDT SUN AUG 12 2007

FLZ041-044-122045-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
358 PM EDT SUN AUG 12 2007

...STRONG THUNDERSTORMS AFFECTING NORTHEAST LAKE COUNTY...EXTREME
WESTERN VOLUSIA COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER PAISLEY...MOVING SOUTHWEST AT 10 MPH. ANOTHER
STRONG STORM WAS OVER THE SAINT JOHNS RIVER WEST OF DELAND. THIS
CELL MAY PROPAGATE NORTHWARD TOWARD LAKE WOODRUFF.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY
Special weather statement, Aug 12, 3:40 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
440 PM EDT SUN AUG 12 2007

FLZ041-045-046-122130-
INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
440 PM EDT SUN AUG 12 2007

...STRONG THUNDERSTORMS EXPECTED TO DEVELOP FROM SOUTHWEST VOLUSIA
COUNTY...ACROSS SEMINOLE COUNTY...AND INTO CENTRAL ORANGE COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
BOUNDARIES FORECAST TO COLLIDE OVER SOUTHWEST VOLUSIA COUNTY...
SEMINOLE COUNTY AND CENTRAL ORANGE COUNTY. A STRONG STORM HAS
ALREADY DEVELOPED OVER LAKE HELEN AS A RESULT OF THE ONSET OF THIS
COLLISION. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP SOUTHWARD
TOWARDS SANFORD AND ORLANDO BETWEEN 5 AND 6 PM. STORM MOVEMENT WILL
BE SLOW AND ERRATIC.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY
Special weather statement, Aug 12, 4:37 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT SUN AUG 12 2007

FLZ045-046-144-122230-
ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
537 PM EDT SUN AUG 12 2007

...A FEW STRONG THUNDERSTORMS EXPECTED TO DEVELOP ACROSS SOUTHERN
LAKE COUNTY...WESTERN ORANGE COUNTY AND SEMINOLE COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS BOUNDARIES...INCLUDING THE EAST COAST SEA BREEZE AND
OUTFLOW FROM OTHER THUNDERSTORMS...CONVERGING JUST NORTH AND WEST OF
DOWNTOWN ORLANDO STRETCHING SOUTHWEST ACROSS THE THEME PARKS AND
INTO SOUTH LAKE COUNTY. ONCE THE STORMS DEVELOP THE MOVEMENT WILL BE
SLOW AND ERRATIC.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY

The radar

The Melbourne radar (KMLB), 86 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
August 12, 5:28 PM EST
Where
Orange County, 0.61 mi W of Winter Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.600, -81.340

Penny size hail was reported near Winter Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56347.